NASHVILLE, TENN. – In a sign of the potential complications that can be spawned by B-cell–depleting therapies, a new report found that 5 of 30 patients with relapsing-remitting multiple sclerosis (RRMS) had to discontinue or interrupt long-term treatment with rituximab (Rituxan) because of serious infections such as pneumonia, septic arthritis, and sinusitis.
The findings are a “big lesson to not just focus on opportunistic infections [with Rituxan use] but also consider nonopportunistic infections that could occur,” lead study author Cindy Darius, a registered nurse with the Johns Hopkins Multiple Sclerosis Center (JHMSC), Baltimore, said in an interview. She presented the research at the annual meeting of the Consortium of Multiple Sclerosis Centers.The Food and Drug Administration has approved rituximab for lymphoma, leukemia, RA, and some rare conditions, but its use in MS is off label. Earlier this year, however, a Swedish study in JAMA Neurology found that the drug “performs better than other commonly used DMTs [disease-modifying therapies] in patients with newly diagnosed RRMS” (JAMA Neurol. 2018;75:320-7).
As Ms. Darius noted, progressive multifocal leukoencephalopathy has been the main focus of discussions about the use of rituximab in MS, as the disease has been noted in patients who have taken rituximab for other conditions.
But Ms. Darius said that the JHMSC observed a trend of patients with MS who took rituximab and developed “these weird infections that were more nonopportunistic infections. That prompted us to dig a little bit deeper: Are these infections happening sporadically, or could they have a connection with Rituxan?”
Ms. Darius and her colleagues retrospectively reviewed the records of 30 patients with MS who were prescribed rituximab by a single JHMSC physician since 2012. They found five cases of infectious complications, all in patients with RRMS:
- A woman, aged 30 years, whose rituximab regimen was interrupted after 4 years of treatment when she developed recurrent pneumonia.
- A man, aged 42 years, who took rituximab for a year then stopped after developing ringworm and two bouts of Staphylococcus aureus septic arthritis, and who had previously changed from natalizumab (Tysabri) to rituximab after seroconverting to the John Cunningham virus.
- A woman, aged 65 years, with Sjögren’s syndrome who stopped rituximab at 2 years after developing sinusitis, pneumonia, and herpes simplex virus keratitis.
- A woman, aged 38 years, who discontinued rituximab after 2 years because of recurrent urosepsis, sinusitis, and pyrexia of unknown origin.
- A woman, aged 56 years, who stopped rituximab after 2 years following intractable sinusitis and pneumonia that resulted in empyema and required a thoracotomy.
What might be causing the apparent side effects? Ms. Darius pointed out that the patients were already immunocompromised because of previous treatment with first- and/or second-line medications. She added that the complications “may be due to dosing that may be a little too high for the MS population.”
JHMSC is considering whether to give doses of the drug once a year instead of twice annually, she said. “Other providers are cutting the dose in half: Instead of 1,000 mg, they’re giving 500,” she added. “After the patient has been on the medication for a year or two, and you feel the disease process has stabilized, you may want to consider adjusting the dosage.”
Going forward, the researchers wrote that they “plan to determine the incidence of all serious infectious complications related to rituximab use among MS patients attending the JHMSC, and the influence of different dosing protocols between MS providers in this regard.”
No study funding was reported, and most study authors reported no relevant disclosures. One author reported receiving National Institutes of Health funding and another reported consulting for Biogen and Genentech.
SOURCE: Darius C et al. CMSC 2018, Abstract DX57.